This is what I do: I feel centered, stable and capable for a while. And then something small happens, and I don’t. And then I flounder around in my unstable state for a while. After a while, I crawl back to where I started, more or less.
Then I repeat that, in a similar but not-quite-the-same way. Over and over.
When I last posted, I wrote (complained) about how a small drop in my bupropion dosage threw me off. It made me feel physically and emotionally terrible, and I raged against being in that unstable, unhappy place again, after weeks of feeling pretty well.
A week or so later, with some help from my friendly pharmacist, I’m well on my way back to stable and centered. My brain can focus, and I’m able to work again, thankfully. I sleep more soundly. I have the focus and energy to prepare meals.
What I don’t have is the lightness I had before this last episode, the giddy gratitude, the sense that, “I am lucky, this is amazing, I feel so good!” Maybe that will come back. I would like it to. It was sweet. Maybe I just need some more time and an opportunity for the muscle spasms and exhaustion to fade away.
But these days, what I am thinking about is this: That probably wasn’t my last “episode.” I’m going to have more of these drops, whether because I mess up my medication or something else disrupts my delicate chemical balance, or for some other reason I can’t anticipate at the moment. The best thing I can do is prepare myself for that and continue to construct my life so there is room for me to collapse into bed for some days without everything being ruined.
It’s hard to know how to do that. I have clients who expect things from me. Should I be fully honest with them? Should I explain in general terms that I have an illness with flare-ups that sometimes disrupt my plans? Or should I continue as I have been, not explaining why some emails go unanswered for long stretches, just delivering things the best I can?
Should I try to do more, to push myself a little harder, so I get stronger? Or is that just inviting stress into my life, stress that will ultimately undermine my healing?
I’ve been unpleasantly surprised to find out how hard the January and February venlafaxine withdrawal impacted my stamina and strength. I go for a half hour swim or a somewhat faster walk, and it feels good, but phew! It tires me right out, and I end up needing a nap; I literally can’t stay awake until dinner. I restart my yoga practice and observe that it’s harder to hold poses. Also, I’ve tweaked my back and clearly need to develop a stronger core to support it. How hard do I work on that?
What goals do I set for myself? Or do I abandon goals altogether and just take the days as they come? Am I setting myself up for disappointment and a series of unfinished projects/
I’m crawling back to stable, yes, and that’s a good thing. I just have some work to do to figure out what’s possible and appropriate when stable is only a part-time home.